Economics at your fingertips  

The ‘extended’ Atkinson family and changes in the expenditure distribution. Spain 1973/74-2003

Francisco J. Goerlich-Gisbert (), Casilda Lasso de la Vega () and Ana Urrutia ()
Additional contact information
Francisco J. Goerlich-Gisbert: University of Valencia

Authors registered in the RePEc Author Service: Francisco José Goerlich Gisbert ()

Journal of Income Distribution, 2009, vol. 18, issue 1, 20-41

Abstract: This paper emphasizes the properties of a family of inequality measures which extends the Atkinson indices and is axiomatically characterized by a multiplicative decomposition property where the withingroup component is a generalized weighted mean with weights summing exactly to 1. This family contains canonical forms of all aggregative inequality measures, each bounded above by 1, has a useful and intuitive geometric interpretation and provides an alternative dominance criterion for ordering distributions in terms of inequality. Taking the Spanish Household Budget Surveys (HBS) for 1973/74, 1980/81, and 1990/91 and the more recent Continuous HBS for 2003, we show the advantages and possibilities of this extended family in regard to completing and detailing information in studies of inequality focussing on the tails of the distribution and on the changes in the distribution when the population is partitioned into population subgroups.

Keywords: inequality measurement; Atkinson indices (search for similar items in EconPapers)
JEL-codes: D63 (search for similar items in EconPapers)
Date: 2009
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link) (application/pdf)
Some fulltext downloads are only available to subscribers. See JID website for details.

Related works:
Working Paper: The Extended Atkinson Family and Changes in the Expenditure Distribution: Spain 1973/74-2003 (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

More articles in Journal of Income Distribution from Ad libros publications inc. Contact information at EDIRC.
Bibliographic data for series maintained by Timm Boenke ().

Page updated 2020-02-17
Handle: RePEc:jid:journl:y:2009:v:18:i:1:p:20-41